[Skip to Content]
[Skip to Content Landing]
Article
May 1989

Leg Ulcers Following Subcutaneous Injection of a Liquid Silicone Preparation

Author Affiliations

From the Department of Dermatology and Cutaneous Surgery, University of Miami (Fla) School of Medicine (Drs Rae, Pardo, and Falanga), and the Electron Microscopy Laboratory, Rosenstiel School of Marine and Atmospheric Sciences, University of Miami (Fla) (Dr Blackwelder).

Arch Dermatol. 1989;125(5):670-673. doi:10.1001/archderm.1989.01670170084015
Abstract

• We present an unusual case of leg ulcers occurring 23 years after the patient had received large-volume subcutaneous injections of a liquid silicone preparation into her legs for cosmetic reasons. Light microscopy of a biopsy specimen from the edge of the ulcer showed optically clear vacuoles in the dermis, together with a mixed cellular infiltrate. Scanning electron microscopic studies revealed amorphous spherules within the vacuoles, and energy-dispersive spectroscopy established the presence of silicon in these spherules. Nearby tissue not containing spherules did not show a silicon peak. This case adds to the growing documentation of morbidity associated with injections of silicone of uncertain purity.

(Arch Dermatol. 1989;125:670-673)

×